FDA has suggested that baldness drug Propecia causes sexual side effects and lack of libido in men even months after discontinuing its use
By Dr Syyed Ubaidussalam
It is very necessary to warn the consumers of everything about any medicines’ side effects. In case of tobacco products everyone knows that it has warning label of cancer or its side effects on one’s health. But sometimes this label is manipulated, like a label in which there is a photo of eatable cancer (which is used as food), given with the warning of cancer.
The latest case is that of Propecia and Proscar, which have harmful effects on sexual power of men. The medicines are generally prescribed for curing baldness. It is also harmful for libido and semen quality. Some days ago U.S. Food and Drug Administration asked Merck (the company which launched the product in market) to change the label and warn its users about decreased libido and poor semen quality.
The company changed the label and now the warning goes as “include a description of reports of male infertility and /or poor semen quality that normalized or improved after drug discontinuation”. People know that Propecia and Proscar are brand names of two drugs which have an active ingredient named as Finasteride. Proscar which is used for benign prostate hypertrophy (BPH) was approved by FDA in 1992 and Propecia which is used for treatment of baldness in males was approved by FDA in 1997.
FDA spokeswoman said that the latest labeling change expands the list of sexual adverse events reported to FDA post marketing. She further said “no new clinical studies were reviewed to evaluate these adverse events”.
Now FDA has ordered Merck for more changes in the label and it will carry extended label to add more possible sexual side effects.
The new Propecia label will now include “decreased libido, ejaculation disorders and decreased orgasm that continued after discontinuation of the drug”.
In case of Proscar, its label will add “decreased libido which continued after discontinuation of drug”.
Merck says that a casual relationship between the use of propecia and proscar and continued sexual dysfunction after discontinuation of treatment has not been established. Nonetheless many reports suggest that in fact this may not be the right conclusion as there are assumptions to believe that these medicines’ impacts remain on people even months after they have stopped taking them.